MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1020
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2016-00619, 2.3005168196-2016-00620, 3.3005168196-2016-00621.The device was disposed of.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400).During the procedure, while advancing a pc400 through a px slim delivery microcatheter (px slim), the pc400 unintentionally detached with part of the coil remaining inside of the px slim and the other part of the coil outside of the px slim.In an attempt to push the detached pc400 out of the px slim completely and into the target vessel, the physician advanced a new pc400 through the px slim; however, the new pc400 detached as well.The physician then attempted to push the two detached pc400 coils in the target vessel by using a new pc400; however, the new pc400 detached while being advanced through the px slim.The same scenario happened with a new (fourth) pc400.Finally, the physician successfully pushed all four detached pc400 coils out of the px slim and into the target vessel using a new pc400.The procedure was completed using that pc400 and two additional pc400 coils and the same px slim used throughout the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pc400 pusher assemblies previously reported to have been disposed of by the hospital were returned to the manufacturer on october 7, 2016.The device was disposed of.Result: visual inspection confirmed that the pet lock was intact on the proximal end of the four returned pusher assemblies.The first pusher assembly inspected was kinked approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and not returned for evaluation.The inner diameter (id) of the distal detachment tip (ddt) was measured and found to be within specification.The second pusher assembly inspected was also kinked approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and not returned for evaluation.The proximal constraint sphere was inside the ddt and the stretch resistant wire (sr wire) was fractured.The embolization coil was detached from the third pusher assembly inspected and not returned for evaluation.The fourth pusher assembly inspected was kinked approximately 5.0 and 64.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and not returned for evaluation.The proximal constraint sphere was inside the ddt and the stretch resistant wire (sr wire) was fractured.Conclusion: evaluation of the first returned device revealed that the embolization coil was detached from its pusher assembly.If excessive force is used during withdrawal it is likely that the polymer portion of the pc400 pusher assembly will elongate, effectively extending the ddt distal to the reach of the pull wire distal end.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.The id of the ddt was measured and found to be within specification.Further evaluation revealed that the pusher assembly was kinked.This damage was likely incidental and may have occurred while packaging the device for return.Evaluation of the second pc400 revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.Further evaluation revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred during packaging the device for return.Evaluation of the third pc400 revealed that the embolization coil was detached from its pusher assembly.If excessive force is used during withdrawal it is likely that the polymer portion of the pc400 pusher assembly will elongate, effectively extending the ddt distal to the reach of the pull wire distal end.This will allow the proximal constraint sphere of the embolization coil to become detached from the pusher assembly.The id of the ddt was measured and found to be within specification.Evaluation of the fourth pc400 revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.Further evaluation revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred during packaging the device for return.The px slim mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5638068
Report Number3005168196-2016-00618
Device Sequence Number165938
Product Code HCG
UDI-Device Identifier00814548012438
UDI-Public00814548012438
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/19/2019
Device Catalogue Number4002C1020
Device Lot NumberA23691
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/06/2016
Supplement Report FDA Received Date12/06/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR